Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PML - Give up meds or not
Feb 8, 2000

My brother was diagnosed on Nov 2, 1999 with Aids with the complication of PML. Since then he has progressively gotten worse. He is now bed-ridden and can no longer do anything for himself. He can only talk in syllables and even then you have a hard time understanding him. In the past two weeks his appetite has just about vanished and he is starting to lose muscle control in his neck. He is fully aware of what is happening to him and around him and does not want to live like this so he wants to stop his meds. Right now he is in between doctors since I just brought him home last week and I need answers before he gets to see his new doctor which won't be until next week. Is he in his finally stages and what will happen if he stops the meds? His viral load is undetectable and tcell count 60.

Response from Dr. Currier

Usually PML gets better with HIV therapy. It appears in this case that his HIV is under control, but that he has not had a sufficient immune response to get control of the PML. PML is thought to be caused by another virus (JC virus). When the t cells go up with HIV, you can get control of the PML. A couple of thoughts here. First a trial of interleukin-2 (IL-2) could be tried to boost the CD4 cells up. There is some new data suggesting that even late stage disease can benefit by increasing T cells. Second a trial of cidofovir. This intravenous med is usually used for CMV retinitis, but has been used successfully by some (my self included)to reverse some of the manifestations of PML. Cidofovir appears to have activity against JC virus.

MH



Previous
PML
Next
VL AFTER 5 MONTHS OF THERAPY

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement